Deep heating rubs; Methyl salicylate overdose
Poisoning from an overdose of methyl salicylate.
- methyl salicylate
- oil of wintergreen
- some liniments
- some solutions for vaporizers
Note: This list may not be all inclusive.
- body as a whole o agitation o fever o convulsions o collapse
- respiratory o difficulty breathing o rapid breathing o no breathing
- eyes, ears, nose, and throat o ringing in the ears
- gastrointestinal o nausea, vomiting
- nervous system o dizziness o hallucinations o drowsiness
Contact Poison Control for treatment guidance.
Before Calling Emergency
Determine the following information:
- the patient’s age, weight, and condition
- the name of the product (ingredients and strengths if known)
- the time it was swallowed
- the amount swallowed
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the person to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Induce emesis.
- Administer activated charcoal.
- Administer a laxative.
- Take a blood sample (venipuncture) to determine the salicylate level in the blood.
- Administer fluids (milk, fruit juices or, in severe cases, IV fluids).
- Sponge water baths to control fever.
- Give other medications as needed.
- Treat complications as necessary.
The blood level of salicylates determines the outcome. Recovery is likely if the acidic effect of the salicylate can be effectively neutralized. Methyl salicylate (oil of wintergreen) is the most toxic form of the salicylates. Doses of less than 1 teaspoonful have been lethal in small children.
by Gevorg A. Poghosian, Ph.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.